Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 38, NWS Topeka, KS

July 19, 2005Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 19, 2005, 7:36 AM CDT for Anderson County, Franklin County, Kansas. It was in force for 114 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2005, 7:36 AM CDT (12:36 UTC)
Expired
Jul 19, 2005, 9:30 AM CDT
In force
114 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:48 AM CDTFLASH FLOOD6 Sw Princeton, KSTHE CLARK, GEORGIA AND BUTLER ROADS ARE IMPASSABLE DUE TO FLOODING WATERS.
Jul 19, 7:50 AM CDTFLASH FLOOD4 Nne Richmond, KSCREEK OUT OF BANKS NEARLY COVERING NEBRASKA ROAD BRIDGE
Jul 19, 8:27 AM CDTFLASH FLOOD8 W Garnett, KS4 TO 5 INCHES OR WATER OVER HWY 31 NEAR MILE MARKER 65
Jul 19, 8:29 AM CDTFLASH FLOODW Princeton, KSWATER ESTIMATED NEAR 3 FEET DEEP WAS REPORTED COMING INTO TRUCKS FLOOR BOARD ON COUNTY ROAD WEST OF PRINCETON.
Jul 19, 9:24 AM CDTFLASH FLOOD3 W Richmond, KS2 FEET OF WATER COVERS BUTLER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 191238
FFWTOP
KSC003-059-191430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
736 AM CDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 930 AM CDT

* AT 736 AM CDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN  
  FROM THUNDERSTORMS OVER FRANKLIN AND ANDERSON COUNTIES. REPORTS OF 
  4 TO 6 INCHES OF RAIN HAS FALLEN IN SOUTHERN FRANKLIN COUNTY       
  AROUND PRINCETON AND WILLIAMSBURG. ADDITIONALLY PARTS OF JOHN      
  BROWN ROAD HAD WATER OVER IT. RUNOFF FROM THE RAIN WILL CAUSE      
  FLASH FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  HARRIS...
  GREELEY...
  RICHMOND...
  LANE...
  WILLIAMSBURG...
  PRINCETON...
  RANTOUL...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 170 AND 181.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3823 9549 3832 9508 3858 9507 3854 9549

$$
1 follow-up statement
000 
WGUS73 KTOP 191340
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
840 AM CDT TUE JUL 19 2005

KSC003-059-191430-
FRANKLIN-ANDERSON-
840 AM CDT TUE JUL 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 AM CDT FOR NORTHERN
ANDERSON AND SOUTHERN FRANKLIN COUNTIES...

AT 831 AM CDT...LAW ENFORCEMENT REPORTED FLASH FLOODING IN THE 
PRINCETON...RICHMOND...AND GARNETT AREAS. SOME ROADWAYS AND BRIDGES 
ARE IMPASSABLE IN THESE AREAS.

LOCATIONS IMPACTED INCLUDE...
HARRIS...GREELEY...RICHMOND...LANE...WILLIAMSBURG...GARNETT...
PRINCETON AND RANTOUL.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3823 9549 3832 9508 3858 9507 3854 9549

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:54 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 19, 2:54 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
254 AM CDT TUE JUL 19 2005

.DISCUSSION...

MAIN CONCERNS REMAIN LOCATION/DURATION OF PRECIP TODAY...AND HEAT
THEREAFTER.

FRONT WHICH MOVED THROUGH THE AREA MONDAY NOW RETREATING BACK EAST
ACROSS THE AREA. 850 MB LLJ FEEDING INTO THE FRONT FROM THE
SW...AIDING IN ISENTROPIC LIFT OVER THE BOUNDARY AND GENERATING SOME
SHOWERS AND STORMS. FRONT BECOMES NEARLY NORTH/SOUTH AROUND THE NOON
HOUR...WITH OVERRUNNING COMING TO AN END AND DEEPER MIXING SETTING
BACK IN. WILL END PRECIP WEST TO EAST IN THE AFTERNOON HOURS. WARM
TEMPERATURES IN THE 90S THEN SETTLE BACK IN...HAVE MADE SOME SLIGHT
DOWNWARD ADJUSTMENTS FOR AREAS WITH PREVIOUS AND ONGOING PRECIP.

WED...NEXT S/W MOVES THROUGH THE FLOW ALONG THE CANADIAN
BORDER...WITH TRAILING FRONT GENERATING PRECIP NORTHEAST OF THE
AREA. WESTERN RIDGE BEGINNING TO NOSE IN FROM THE WEST...AND AT THIS
TIME THINK CONVECTION WILL STAY NORTH AND EAST. MID LEVEL TEMPS RISE
AHEAD OF THE WAVE...AND HAVE INCREASED MAX TEMPS...WITH EVEN SOME
100S OUT WEST.

THURS/FRI...SURFACE HIGH PRESSURE SHIFTS INTO THE GREAT LAKES AND
LAYS BOUNDARY ALONG THE NORTHERN BORDER OF KANSAS...STILL LOOKS
PRECIP FREE BUT DID TRIM A FEW DEGREES OF MAX TEMPS NORTH. THE RIDGE
BUILDS IN OVERHEAD FRIDAY AND WITH 850 MB TEMPS NEAR 28C HAVE
INCREASED TEMPS THIS DAY AS WELL WITH 100S IN SOME AREAS. LOOKS LIKE
THE HOTTEST DAY OF THE FORECAST PERIOD.

SAT-MON..RIDGE MOVES SLOWLY EASTWARD THROUGH THIS PERIOD...WITH WEAK
SW FLOW OVER THE STATE BY MONDAY. NO CHANGES. KC

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 19, 3:35 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT TUE JUL 19 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-201000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
335 AM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE
AREA THIS MORNING AND INTO THE AFTERNOON. WHILE SOME STORMS MAY BRING
BRIEF HEAVY RAINFALL AND SMALL HAIL...WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON HEAT INDICES ARE EXPECTED TO REACH NEAR 100 DEGREES AT
TIMES FROM WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.